Aclidinium Bromide

I was given this drug last week instead of Spiriva. There was no discussion beforehand ,it was just written on my repeat prescription: new inhaler.I had a really bad reaction to it which I won't go into to but it has left me back to where I was 2 years ago, constantly breathless and waking up coughing and wheezing through the night. I thought I was getting some quality of life back and am now back to square one. It hasn't helped that when I rang the surgery to report the reaction ,my GP was on holiday and I got the brush off from the receptionist as they were busy and she said she would put a note on my file for the doctor to see. It has left me feeling very depressed and I am not sure where to go from here. I feel like chucking all my drugs in the bin and giving up. Its the second time this year I have been given a drug that made me ill. The first time was a locum doctor at the hospital who overdosed me. Had anyone had this sort of thing happen and how do you deal with it? I have put a compliant into the surgery because it wasn't discussed with me and I wasn't warned nor was I monitored for any reaction. Thanks for reading this . any advice welcome. x

12 Replies

  • Don't give up for a start, please. I really get fed up with Receptionists playing God, they aren't medically trained. Do you have a specialist respiratory team, if you do, contact them and let them know what's going on. The alternative is to see another doctor in the practice and don't be fobbed off by some jumped up receptionist. You need help, if you can't get any joy there, phone the BLF helpline.

    Wishing you well xx

  • Hi tabi, try and ring the BLF helpline today if you can and also contact your pharmacist as well as your surgery, there must be someone who can listen to your concerns.

    I have had something similar happen to me in the past when my antibiotic was changed without telling me when I was discharged from hospital.

    If you are in the U K , try ringing 111 if you are in distress before your surgery opens

    Take care

  • Hi Tabi, as someone who is allergic to several drugs I do understand how you feel.unfortunately no one can predict which patients will have a bad reaction, however not getting an appointment because your doctor is on holiday when you may need anti histamines is unacceptable. They should have discussed changing the tablets with you. I understand that PALS have been set up to look after patients with problems. Hope you soon get back to normal. I take a list of drugs that I have had a bad reaction to with me when I visit GPs so they can't give me some by mistake. Joyce

  • thanks for your replies everyone. Its good to know there is some support out there.I got an automated reply to my complaint saying the office manager is on holiday and can't reply until after27th Oct! I do have several drug allergies and they do have a list but this was a new one.I have never felt so ill in my life,Thought my heart was trying to break out of my chest. Had 4 asthma attacks one after the other.( I have bronchiectasis and asthma plus arthritis etc(not sure of spelling) ) I am a strong person but after the receptionist's response I was tearful. I am virtually housebound so can't just pop down to the surgery. You know what its like ,I have to get someone to take me and pack my inhalers etc. But I will soldier on and will go and see the GP when I am feeling a bit stronger and tell them what i think of the response I got. Its a little village surgery,so its not like the are so busy they couldn't get back in touch. I do wonder if my GP has been told because he is normally pretty good. Thanks again everyone.I will let you know when I get a response x

  • Do you have a Respiratory Team, if so give them a ring they may be able to prescribe the Spiriva again for you.

    polly xx

  • Outrageous! What happened to "Nothing about me without me" and partnership working with our docs in long term conditions?

    Cant really add to the good advice above. Hope you get this sorted asap tabi

  • Dont give you - you need to fight to get back to get your health back! My husband was very ill when a locom doctor gave him a drug that saw him hospitalised with the side effects! God, he was ill. After that I never use a locom if we can help it - we have emergency antibiotics at home.

    I would advise that you ring the BLF helpline in the first instance - it will help to talk to the nurses about the various drugs especially when your GP is on holiday.

    Do not accept that attitude from the receptionist - the sometimes forget that is exactly what they are and they are dealing with poorly people who need help. You could ask to speak to your practise nurse and tell her the difficulties you are having - sometime the practise nurse is also a respiratory specialist nurse. You could also ring the practise manager and explain how bad the receptionist has made you feel.

    I would also ask for a referral to the specialist respiratory team in your area which will you give you a direct contact with specialist nurses who can help you.

    I have found over the last twelve years that unfortunately we have had to be very proactive with the treatment for my husband. So that I had to find the respiratory team, I had to ask about drugs, I had to ask for a referral to pulmonary rehab etc. BUT you need good knowledge and that can come from here and the BLF helpline. Lots of luck - dont feel too down, you can deal with this and you will feel better, lots of love TAD xx

  • So sorry to hear about the bad reaction. The asthma nurse tried me on Eklira Genuair recently - bad reaction, chest pains and deep cough so I stopped it immediately and reverted back to my Symbicort 200/6 - took several days for lungs to calm down again. Incidentally, Eklira Genuair is cheaper than Spiriva so may be why they switched you. However, they really should have consulted you before doing this.

  • i think everyone on here has horror stories when it comes to the so called professionals who are meant to take care of us

    you did the right thing complaining your gp had no right to do that without discussing it with you and if i were in your shoes i would see someone else if its possible and get put back on the meds that worked for you

  • oh i would also advise you to speak to your surgery about you having open access to them which means you will always be able to see the gp...i have copd and bronchiectasis and i have open access at my surgery which i love to tell the receptionist after she says i cant have an appointment because like yours our receptionist thinks she is God

  • An update. The surgery rang this morning and said my doctor was still on holiday but would be back on Monday as would the Practice manager and they would reply to my complaint then One of the other doctors has left me some spiriva ready to pick up. I did have some left but it will run out soon. I said thank you for letting me know and was very polite. Always best to be polite and stay on the side of right so they can't say you are belligerent. Inside I was thinking" a bit bleeping late". However when I do see my doctor I will have something to say provided I have enough breath. Just to top things off I went to feed the wild birds and one poo-ed on my shoulder.....oh well they say it is lucky :-) . Thanks again everyone for your support. It did help a great deal. I was feeling very alone .xx

  • Hi Tabi,

    If you have any of the Spiriva left please use it until you can get in touch with another doctor - forget the one you had - an absolute idiot. Also don't take any of the other medication you were given until you speak with a doctor - forget the receptionist.

    Good luck - I am pulling for you.

    jenny :)

You may also like...